Alert archive / Maryland / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 93, NWS Philadelphia/Mount Holly

July 17, 2010Caroline County, Kent County, Queen Anne's County, Maryland

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 17, 2010, 1:24 AM EDT for Caroline County, Kent County, Queen Anne's County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 1:24 AM EDT (05:24 UTC)
Expired
Jul 17, 2010, 2:15 AM EDT
In force
51 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Caroline County, MD, Kent County, MD, Queen Anne's County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS51 KPHI 170524
SVRPHI
MDC011-029-035-170615-
/O.NEW.KPHI.SV.W.0093.100717T0524Z-100717T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
124 AM EDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAROLINE COUNTY IN EASTERN MARYLAND...
  KENT COUNTY IN NORTHEAST MARYLAND...
  QUEEN ANNE'S COUNTY IN NORTHEAST MARYLAND...
  THIS INCLUDES THE CITY OF CENTERVILLE...

* UNTIL 215 AM EDT

* AT 120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ROCK
  HALL...OR 14 MILES WEST OF CENTERVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HALL AROUND 130 AM EDT...
  OLD TOWN AND LANGFORD AROUND 140 AM EDT...
  CHESTERTOWN AROUND 145 AM EDT...
  CHURCH HILL AND STARKEY CORNER AROUND 150 AM EDT...
  MORGNEC AROUND 155 AM EDT...
  CRUMPTON AROUND 200 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES GREATEST KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3902 7634 3905 7631 3905 7629 3900 7627
      3898 7621 3900 7618 3903 7625 3910 7624
      3914 7626 3915 7628 3922 7624 3938 7579
      3893 7576 3898 7634
TIME...MOT...LOC 0524Z 249DEG 31KT 3910 7628

$$

MPD
1 follow-up statement
212 
WWUS51 KPHI 170547
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
147 AM EDT SAT JUL 17 2010

MDC011-029-035-170615-
/O.CON.KPHI.SV.W.0093.000000T0000Z-100717T0615Z/
CAROLINE MD-KENT MD-QUEEN ANNE'S MD-
147 AM EDT SAT JUL 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM EDT
FOR QUEEN ANNE'S...KENT AND NORTHERN CAROLINE COUNTIES...

AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KINGSTOWN...OR 9 MILES
NORTH OF CENTERVILLE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORGNEC BY 155 AM EDT...
  CRUMPTON AND BARCLAY BY 200 AM EDT...
  MILLINGTON AND SUDLERSVILLE BY 205 AM EDT...
  MILLINGTON...MASSEY AND 8 MILES SOUTH OF GALENA BY 210 AM EDT...
  9 MILES SOUTH OF SASSAFRAS BY 215 AM EDT...

LAT...LON 3902 7634 3905 7631 3905 7629 3900 7627
      3898 7621 3900 7618 3903 7625 3910 7624
      3914 7626 3915 7628 3922 7624 3938 7579
      3893 7576 3898 7634
TIME...MOT...LOC 0547Z 249DEG 31KT 3917 7604

$$

NIERENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:18 AM EDT, 6 minutes earlier.

Area forecast discussion, Jul 17, 1:18 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
118 AM EDT SAT JUL 17 2010

.SYNOPSIS...
A WEAK COLD FRONT APPROACHING FROM THE WEST WILL GRADUALLY SETTLE
ACROSS MOVE REGION LATER TONIGHT AND STALL TO OUR EAST AND SOUTH
SATURDAY. HIGH PRESSURE WILL BE GENERALLY OVER OUR AREA SATURDAY
AND SUNDAY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA MONDAY
BEFORE STALLING JUST TO OUR SOUTH. THIS FRONT LOOKS TO WORK BACK
NORTHWARD WEDNESDAY AS A WARM FRONT, ALTHOUGH THIS BOUNDARY MAY
LINGER NEAR OUR AREA THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
DECENT INSTABILITY AND MOISTURE WAS LINGERING SOUTH OF THE FRONT
EARLY THIS MORNING. THAT FRONT SEEMED TO RUN FROM NORTH OF ACY TO
NEAR DCA, AND IT WAS FOCUSING SOME CONVECTION THAT WAS HOLDING
TOGETHER REASONABLY WELL AS IT MOVED TOWARD CHESAPEAKE BAY. OTHER
VERY ISOLATED ACTIVITY ALSO WAS SOUTH OF THE FRONT. WE HAVE
INSERTED SOME HIGHER POPS IN THE AREA DOWNSTREAM OF THE ADVANCING
ACTIVITY, AND WE WOULD NOT BE SURPRISED IF IT MAINTAINED ITSELF
INTO NEW JERSEY.

OTHERWISE, IT CONTINUES TO BE RATHER CLOSE OUT THERE, WITH TRULY
DRIER AIR WELL BACK INTO NORTHWEST PA.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
AS THE FRONT SETTLES TO OUR EAST AND SOUTH SATURDAY...ONLY ISOLATED
CONVECTION MIGHT DEVELOP OVER OUR FAR NORTHWEST (UPSLOPE/TERRAIN
CONSIDERATIONS) AND SOUTHERN ZONES (CLOSER TO THE FRONT). SLIGHT
CHANCE POPS WERE ADDED FOR THESE AREA FOR SATURDAY...MAINLY
AFTERNOON FOR THE NORTHWEST.

OTHERWISE...TEMPERATURES MAY TOP OUT ABOUT THE SAME SATURDAY AS
COMPARED WITH TODAY AS 850 HPA TEMPERATURES ARE VERY SIMILAR...
ESPECIALLY OVER AND JUST SOUTH OF PHILADELPHIA...ALONG WITH A
DOWNSLOPING WESTERLY FLOW. DEW POINTS ARE PROGGED TO BE ONLY IN THE
LOWER AND MID 60S...SO HEAT INDICES WILL BE IN THE MID AND PERHAPS
UPPER 90S. SINCE THIS IS A MULTI-DAY EVENT...IT WAS FELT PRUDENT TO
HAVE A HEAT ADVISORY IN PLACE FOR SATURDAY FOR CONTINUED HOT
TEMPERATURES EVEN THOUGH THE HUMIDITIES WILL BE LOWER. SUNDAY COULD
SEE AN INCREASE IN HUMIDITIES AGAIN...SO THE EXCESSIVE HEAT WATCH
WILL BE RETAINED SINCE THERE IS A CHANCE A WARNING MIGHT BE NEEDED
EVENTUALLY FOR SUNDAY AND EVEN MONDAY AS WELL. SO...THE WATCH WILL
BE EXTENDED THROUGH MONDAY AT THIS TIME.

ANOTHER COLD FRONT LOOKS TO HEAD IN FOR MONDAY AND CHANCE POPS WERE
CARRIED EVERYWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE UPPER PATTERN APPEARS AS THOUGH IT MAY BE SOMEWHAT ZONAL AS WE
START THE LONG TERM PERIOD OF THE FORECAST FROM MONDAY NIGHT INTO
WEDNESDAY. A BIT OF AN UPPER RIDGE MAY OR MAY NOT BEGIN TO BUILD IN
THE CENTRAL PART OF THE COUNTRY FROM THURSDAY INTO FRIDAY.

A SURFACE FRONT IS ANTICIPATED TO DROP INTO OUR REGION FROM THE
NORTHWEST AND IT COULD REMAIN OVERHEAD OR NEARBY FOR MUCH OF THE NEW
WEEK. WITH IT BEING A LOW CONFIDENCE FORECAST, WE HAVE INDICATED
MAINLY SLIGHT CHANCE POPS THROUGH THE PERIOD.

IT LOOKS AS THOUGH WE WILL SEE TYPICAL JULY TEMPERATURES FROM
TUESDAY THROUGH FRIDAY.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WEAK FRONTAL BOUNDARY FROM THE NORTHWEST WAS MAKING ITS WAY
THROUGH OUR REGION AT 0000Z. A LINE OF SHOWERS AND THUNDERSTORMS HAD
DEVELOPED WITH THE FRONT THIS AFTERNOON. HOWEVER, THE PRECIPITATION
DISSIPATED DURING THE EARLY EVENING HOURS.

MAINLY VFR CONDITIONS ARE ANTICIPATED FOR THE OVERNIGHT. WE HAVE
INDICATED AN MVFR VISIBILITY RESTRICTION AT KMIV.

FOR SATURDAY, A MAINLY CLEAR SKY IS FORECAST, WITH JUST A FEW
CUMULUS EXPECTED. THERE SHOULD BE NO VISIBILITY RESTRICTIONS AND A
WESTERLY WIND FROM 6 TO 10 KNOT. THERE WILL LIKELY BE GUSTS INTO THE
TEENS. HOWEVER, THE GUSTS SHOULD NOT BE SIGNIFICANT ENOUGH TO
INCLUDE IN THE TAFS AT THIS TIME.

FAIR WEATHER CONDITIONS ARE EXPECTED TO CONTINUE INTO SATURDAY NIGHT.

OUTLOOK...
THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY
WITH OUR NEXT FRONTAL BOUNDARY. LITTLE OR NO PRECIPITATION IS
ANTICIPATED FOR THE REMAINDER OF THE PERIOD FROM SUNDAY THROUGH
WEDNESDAY. WITH THE HIGH HUMIDITY LEVELS, LATE NIGHT AND EARLY
MORNING VISIBILITY RESTRICTIONS ARE POSSIBLE AT SOME LOCATIONS.

&&

.MARINE...
A WEAK FRONTAL BOUNDARY FROM THE NORTHWEST IS FORECAST TO REACH THE
COASTAL WATERS OF NEW JERSEY AND DELAWARE TONIGHT. THE FRONT MAY
CAUSE THE WIND DIRECTION TO VEER FROM THE SOUTH TO THE WEST FOR A
BRIEF TIME FROM LATE TONIGHT INTO EARLY SATURDAY.

A SOUTHERLY FLOW IS EXPECTED TO RETURN FOR SATURDAY AFTERNOON
THROUGH LATE MONDAY. ANOTHER FRONTAL BOUNDARY IS FORECAST TO ARRIVE
ON MONDAY NIGHT AND IT MAY ALSO CAUSE THE WIND DIRECTION TO VEER TO
THE WEST FOR A SHORT TIME FROM LATE MONDAY NIGHT INTO EARLY TUESDAY,
WITH A SOUTHERLY FLOW RETURNING ON TUESDAY AFTERNOON.

WIND SPEEDS AND WAVE HEIGHTS WILL LIKELY REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH AND INCLUDING WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR PAZ067>071.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     EVENING FOR PAZ067>071.
NJ...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR NJZ015-017>019.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR DEZ001.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH MONDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/
NEAR TERM...DELISI
SHORT TERM.../
LONG TERM...IOVINO
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jul 16, 8:41 PM EDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 PM EDT FRI JUL 16 2010

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-172100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
841 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-172100-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
841 PM EDT FRI JUL 16 2010

...HEAT ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SATURDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-172100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
841 PM EDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 1:14 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
114 AM EDT SAT JUL 17 2010

MDZ008-012-015-020-170645-
CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNE'S MD-
114 AM EDT SAT JUL 17 2010

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...CECIL...KENT AND
QUEEN ANNE'S COUNTIES...

AT 107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR AND TO THE SOUTH OF
BALTIMORE...MOVING EAST AT 30 MPH. THE THUNDERSTORM SWILL BE NEAR
OVERTON...ROCK HALL AROUND 130 AM...CHURCH HILL...STARKEY CORNER
AROUND 145 AM...SUDLERSVILLE...BARCLAY AROUND 200 AM...SASSAFRAS AND
WARWICK AROUND 215 AM.

WIND GUSTS TO 40 MPH AND INTENSE LIGHTNING ARE POSSIBLE WITH THESE
STORMS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3904 7631 3899 7624 3900 7618 3903 7625
      3907 7623 3916 7628 3934 7618 3938 7611
      3938 7607 3945 7600 3946 7602 3953 7599
      3954 7607 3964 7617 3970 7609 3970 7581
      3894 7575 3894 7637

NIERENBERG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:14 AM EDTSpecial Weather StatementPHICecil, Kent, Queen Anne's91 min
Jul 17, 2:04 AM EDTSpecial Weather StatementPHICecil86 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.